Diacetyl in Butter Flavoring, Beverages May Build Brain Plaque
By Daniel J. DeNoon
WebMD Health News
Latest Alzheimers News
Reviewed by Louise Chang, MD
Aug. 8, 2012 -- The flavorant that adds buttery taste to foods and a smooth feel to beverages may also trigger Alzheimer's disease, new studies suggest.
The flavorant, diacetyl, already is linked to lung damage in people who work in microwave popcorn factories. This led many microwave popcorn makers to stop using diacetyl in their products. But now other workers exposed to diacetyl -- and possibly consumers as well -- may face another scary risk.
University of Minnesota drug-design expert Robert Vince, PhD, and colleagues find that diacetyl causes brain proteins to misfold into the Alzheimer's-linked form called beta amyloid. Moreover, the popcorn butter flavorant can pass through the blood-brain barrier and can inhibit the brain's natural amyloid-clearing mechanisms.
"Whether toxic levels of diacetyl are achieved in various body compartments upon mere (over) consumption of diacetyl-containing food substances is an unanswered but an important question," Vince and colleagues note.
In laboratory experiments, Vince's team showed that at very low concentrations, diacetyl:
- Causes misfolding of amyloid into toxic beta amyloid.
- Easily crosses the blood-brain barrier that keeps many toxins from entering the brain.
- Inhibits natural mechanisms that clear beta amyloid from the brain.
So far, these effects have only been seen in test-tube studies. More studies are needed to see if diacetyl acts the same way in living animals.
Vince, director of the University of Minnesota Center for Drug Design, and colleagues report their findings in the online edition of Chemical Research in Toxicology.
SOURCES: More, S.S. Chemical Research in Toxicology, published online Aug. 1, 2012. News release, American Chemical Society. WebMD, "Kernel of Truth about Butter Flavoring," March 13, 2008. WebMD, "Microwave Popcorn Linked to Lung Harm," Sept. 5, 2007.
©2012 WebMD, LLC. All Rights Reserved.
Subscribe to MedicineNet's Senior Health Newsletter